See What HealthDay Can Do For You
Contact Us

Cancer Drug Causes Thin Hair, Depigmentation in Patient

Authors suggest drug may be used for unwanted body hair

TUESDAY, Nov. 21 (HealthDay News) -- A patient treated with oral doses of the chemotherapeutic tyrosine kinase inhibitor GW786034 unexpectedly developed depigmented and thin hair, according to a case report published in the November issue of the Archives of Dermatology. The authors speculate that topical receptor tyrosine kinase inhibitors may have a hidden potential as a treatment for unwanted body hair.

Paradi Mirmirani, M.D., of Kaiser Permanente Vallejo Medical Center in Vallejo, Calif., and colleagues report that a 69-year-old woman with metastatic renal cell carcinoma displayed increased hair loss and delayed hair growth two months after initiation of 1,400 mg/day GW786034 therapy. GW786034 is a class III/V receptor tyrosine kinase inhibitor of vascular endothelial growth factor receptors.

Three months after treatment started, nearly all of the patient's body, scalp and pubic hair became depigmented. The patient also reported her hair was thinner than normal. Discontinuation of therapy after eight months reversed the changes in hair growth.

"We attribute the multitargeted action of GW786034 to similar ligand binding dimerization sites within the immunoglobulin-like domains of class III and class V receptor tyrosine kinases," the authors write. "It would be intriguing to research the possible use of a topical receptor tyrosine kinase inhibitor as a treatment for unwanted body hair."

Abstract
Full Text (subscription or payment may be required)

Physician's Briefing
undefined
undefinedundefined